Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 22, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2023, 11:13 PM EDT for 4 counties in South Carolina. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2023, 11:13 PM EDT (03:13 UTC)
- Expired
- Mar 26, 2023, 11:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 11:38 PM EDT | HAIL 1 | 5 Sse Sandy Run, SC | TWITTER POST SHOWS AT LEAST QUARTER SIZE HAIL FALLING AT A PROPERTY NEAR THE INTERSECTION OF HORSEFEATHERS LANE AND BIG BEAVER CREEK RD. IN CALHOUN COUNTY. TIME ESTIMATED BY RADAR AND NEARBY REPORT. |
| Mar 26, 11:38 PM EDT | HAIL 1.75 | 3 S Sandy Run, SC | TRAINED SPOTTER VIDEO ON TWITTER SHOWS LARGE HAIL FALLING AT THE SHELL GAS STATION AT HWY 21 NEAR EXIT 129 ON I-26. ESTIMATE OF AT LEAST GOLF BALL SIZE. |
| Mar 26, 11:38 PM EDT | HAIL 1.75 | 3 S Sandy Run, SC | TRAINED SPOTTER VIDEO ON TWITTER SHOWS LARGE HAIL FALLING AT THE SHELL GAS STATION AT HWY 21 NEAR EXIT 129 ON I-26. ESTIMATE OF AT LEAST GOLF BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
207
WUUS52 KCAE 270313
SVRCAE
SCC017-063-075-079-270345-
/O.NEW.KCAE.SV.W.0022.230327T0313Z-230327T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1113 PM EDT Sun Mar 26 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Western Calhoun County in central South Carolina...
Southeastern Lexington County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
South central Richland County in central South Carolina...
* Until 1145 PM EDT.
* At 1113 PM EDT, a severe thunderstorm was located 12 miles
northeast of Aiken State Park, or 18 miles south of Red Bank,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
St. Matthews, Gaston, Congaree National Park, Hopkins, Sandy Run,
Swansea, North, Pelion, Cameron, Woodford, New Zion, Lexington
County Airport At Pelion, Lexington Acres Pond and Peachtree Rock.
This includes Interstate 26 between mile markers 120 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3362 8122 3365 8119 3367 8123 3382 8125
3393 8083 3352 8072
TIME...MOT...LOC 0313Z 257DEG 39KT 3367 8132
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC1 follow-up statement
539
WWUS52 KCAE 270328
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1128 PM EDT Sun Mar 26 2023
SCC017-063-075-079-270345-
/O.CON.KCAE.SV.W.0022.000000T0000Z-230327T0345Z/
Calhoun SC-Lexington SC-Orangeburg SC-Richland SC-
1128 PM EDT Sun Mar 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR WESTERN CALHOUN...SOUTHEASTERN LEXINGTON...NORTH CENTRAL
ORANGEBURG AND SOUTH CENTRAL RICHLAND COUNTIES...
At 1128 PM EDT, a severe thunderstorm was located 8 miles south of
Gaston, or 16 miles south of Red Bank, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and powerlines.
Locations impacted include...
St. Matthews, Gaston, Congaree National Park, Hopkins, Sandy Run,
Swansea, Cameron, Woodford, New Zion and Lexington Acres Pond.
This includes Interstate 26 between mile markers 120 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3363 8112 3385 8115 3393 8083 3357 8073
3355 8073
TIME...MOT...LOC 0328Z 255DEG 26KT 3370 8113
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 8:01 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 26, 8:01 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Columbia SC 801 PM EDT Sun Mar 26 2023 .SYNOPSIS... Thunderstorms will bring a threat of severe weather today across much of the forecast area. A front will remain stalled over the area through Tuesday keeping chances of showers and thunderstorms in the forecast. High pressure and drier air will be over the region for Wednesday through Friday with moisture returning Friday afternoon and showers anticipated for the first half of next weekend. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... The stalled boundary along the Gulf Coast extending into the Carolinas has been the axis of thunderstorm activity today as a small upper impulse has moved over Georgia and South Carolina. Precipitable water has been well over an inch and a half; much of central Midlands closer to 1.75 inches. Forcing has dwindled and instability has weakened. Severe threat has ended for the time but disorganized convection with some locally heavy rain is expected through late afternoon. Although MUCAPE values are still around 500-1000 J/kg south of I-20 thunderstorm coverage is expected to be limited. Tonight, at the same time the stationary front attempts to move north as a warm front, another shortwave will move across Georgia and South Carolina late in the evening. This will bring another batch of organized thunderstorms into the area. Guidance has been poor at timing of convection activity reaching our CWA but is in very good agreement that best chances of precip will be in central SC and CSRA. The low level jet max is expected to move over Georgia just prior to 06z. At this time, surface based instability will be very limited but some elevated instability will be around. Any storms overnight will need to be monitored mainly for hail threat and enhanced helicity southeast of the LLJ max. && .SHORT TERM /8 AM MONDAY MORNING THROUGH WEDNESDAY/... A frontal boundary will continue to be the primary forcing mechanism for convection through Tuesday. The CAMS are showing an area of showers and thunderstorms moving across The Midlands during the morning and early afternoon. The boundary shifts southward closer to the coastal plain late Monday afternoon and night. SPC has the region in a Marginal Risk of severe weather. 12Z HRRR forecast soundings show favorable SBCAPE values in excess of 1250 J/KG and speed/directional shear south of the boundary for the risk of damaging winds and isolated tornadoes. Another upper trough approaches the Southeast U.S. on Tuesday which lifts the frontal boundary northward again. The primary risk of showers and thunderstorms should be along and south of I-20. High pressure builds into the region on Wednesday for dry and cooler weather conditions. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... High pressure will pass across the Northeast U.S. on Thursday and then move offshore on Friday. A southwest flow aloft will lead to a warming trend with highs in the mid to upper 70s on Thursday and low to mid 80s on Friday. A cold front is forecast to push through the Southeast U.S. on Saturday with a chance of showers and thunderstorms. High pressure builds into the region on Sunday for drier and cooler weather conditions. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Another round of showers and thunderstorms, and associated restrictions, are expected late tonight into Monday morning. A line of showers with a few embedded thunderstorms are currently passing northwest of CAE and CUB. This activity is expected to stay northwest of the terminals, however. Steadier rain is expected after about 03z or 04z at all terminals and continue into late morning or midday. The best chance for thunderstorms runs from 03z to 07z at AGS and DNL, 04z to 08z at CAE and CUB, and 05z to 09z at OGB. There is a bit less confidence for thunderstorms at OGB, though. Winds are forecast to become southwest and increase after about 10z to 11z. Restrictions improve and winds diminish after about 18z. EXTENDED AVIATION OUTLOOK...The pattern remains unsettled through the middle of the week. Expect periodic restrictions in ceilings and visibilities. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Mar 26, 6:37 AM EDT, 16 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 637 AM EDT Sun Mar 26 2023 GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-271045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield- Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun- Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 637 AM EDT Sun Mar 26 2023 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The highest threats are large hail and damaging winds. An isolated tornado is also possible. Tonight, additional showers and thunderstorms will move into the forecast area. The threat of severe weather is lower overnight however there is potential for a few thunderstorms to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-020-021-115-116-271045- Chesterfield-Newberry-Fairfield-Northern Lancaster- Southern Lancaster- 637 AM EDT Sun Mar 26 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The highest threats are large hail and damaging winds. An isolated tornado is also possible. Tonight, additional showers and thunderstorms will move into the forecast area. The threat of severe weather is lower overnight however there is potential for a few thunderstorms to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 26, 5:46 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HAIL GROVETOWN 33.45N 82.20W
03/26/2023 E1.00 INCH COLUMBIA GA PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM
GROVETOWN. FACEBOOK REPORT OF AT LEAST
QUARTER SIZED HAIL WITH PICTURES IN
GROVETOWN.
&&
SLLocal storm report, Mar 26, 7:56 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HAIL GROVETOWN 33.45N 82.20W
03/26/2023 E1.50 INCH COLUMBIA GA PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM
GROVETOWN. NUMEROUS SOCIAL MEDIA REPORTS OF
QUARTER SIZED TO PING PONG BALL SIZED HAIL,
WITH PICTURES, IN GROVETOWN.
&&
SLSpecial weather statement, Mar 26, 8:53 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
853 PM EDT Sun Mar 26 2023
GAZ040-064-SCZ018-025-026-270115-
Lincoln GA-Columbia GA-McCormick SC-Saluda SC-Edgefield SC-
853 PM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of north central
Columbia, southeastern Lincoln, western Edgefield, western Saluda and
southeastern McCormick Counties through 915 PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 21 miles east of Washington, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Plum Branch, Modoc, Scott's Landing,
Knox Scout Reservation, Double Branches, Cleora, Colliers, and Loce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3386 8249 3398 8205 3395 8204 3396 8202
3400 8198 3360 8196 3368 8248
TIME...MOT...LOC 0052Z 270DEG 27KT 3376 8237
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Mar 26, 9:07 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
907 PM EDT Sun Mar 26 2023
SCZ020-270130-
Newberry SC-
907 PM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of central Newberry
County through 930 PM EDT...
At 907 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Greenwood State Park, or 14 miles west of
Newberry, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, Whitmire, Newberry College, Newberry County Airport,
Chappells Fire Station, Newberry County Detention Center, US-
176 and SC-
34 Crossroads, Bush River Fire Station, Vaughnville, Belfast Wildlife
Management Area, Enoree Ranger District Office and Kinards.
This includes Interstate 26 between mile markers 62 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 8155 3445 8155 3445 8154 3446 8151
3431 8139 3419 8190 3423 8193 3425 8191
3430 8190 3437 8178 3444 8173 3446 8169
3453 8164
TIME...MOT...LOC 0107Z 242DEG 39KT 3427 8186
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ECThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:53 PM EDT | Special Weather Statement | CAE | McCormick | 22 min |
| Mar 26, 9:07 PM EDT | Special Weather Statement | CAE | Newberry | 23 min |
| Mar 26, 9:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 37 min |
| Mar 26, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 33 min |
| Mar 26, 10:20 PM EDT | Tornado Warning | CAE | Aiken, Lexington | 25 min |
| Mar 26, 10:44 PM EDT | Tornado Warning | CAE | Aiken, Lexington, Orangeburg | 31 min |
| Mar 26, 11:41 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Richland, Sumter | 49 min |
| Mar 27, 12:01 AM EDT | Flash Flood Warning | CAE | Lexington, Richland | 119 min |
| Mar 27, 12:35 AM EDT | Special Weather Statement | CAE | Sumter | 25 min |
| Mar 27, 3:46 AM EDT | River Flood Warning | CAE | Edgefield, McCormick | 62 hr |
| Mar 27, 9:57 AM EDT | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 3 hr |
| Mar 27, 10:04 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 4 days |
| Mar 27, 10:04 AM EDT | River Flood Warning | CAE | Orangeburg | 6 days |
| Mar 27, 10:58 AM EDT | Areal Flood Advisory | CAE | Clarendon, Richland, Sumter | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.